Infantile spasms is a potentially devastating early-onset epilepsy that affects infants, typically between three and nine months of age. Many cases of infantile spasms occur in children who are already have brain abnormalities, such as children with tuberous sclerosis, down syndrome, or brain injuries sustained as newborns. However, in about one third of affected infants, infantile spasms occur for no known reason.
There are three first-line treatments used for infantile spasms. Most pediatric neurologists select one of these three as the initial treatment.
First, adrenocorticotropic hormone (ACTH) is a naturally occurring hormone that is made by the pituitary gland. It stimulates the body to produce steroids. There are several versions of ACTH available throughout the world — in the US, physicians can prescribe a pharmaceutical grade purified ACTH for infantile spasms. ACTH must be given by injection into the infant’s thigh twice a day for two weeks, and then gradually tapered over the next several weeks. There are significant side effects. Many babies become very irritable when taking this medication. It increases their appetite, and some gain weight during treatment. ACTH can also increase blood pressure and, on occasion, lead to an increase in the size of the heart. These side effects fade after the medication is stopped.
Second, oral prednisolone is a corticosteroid, which comes as a liquid. This is the same medicine given for children with asthma attacks; although, for infantile spasms we use a higher dose for a longer period of time (usually several weeks). It can have the same side effects as ACTH, but these are usually less severe.
Third, vigabatrin is a medication that comes as a packet of powder, which can be disolved in water. The major worrisome side effect of vigabatrin is loss of peripheral vision. This is uncommon. Usually when vigabatrin is prescribed, the infant will also need to see an ophthalmologist to monitor for this potential side effect.
Current evidence suggests that ACTH has the best overall response rate. The one exception is that for children who have infantile spasms due to tuberous sclerosis, vigabatrin seems to work better.
First-line therapy works between half and three quarters of the time. If it fails, there is not good evidence to guide us on what to try next. Many physicians will switch to a different first-line agent. For example, if a child continues to have seizures after ACTH, the physician may try vigabatrin next. Rarely, a deficiency of vitamin B6 can cause infantile spasms, and many physicians will give infants this vitamin. Other physicians may try dietary therapy. For example, there is a diet called “the ketogenic diet” that avoids carbohydrates and sugars. This diet can lead to changes in how the brain makes fuel for itself, which can, in turn, reduce seizures.
In some cases, children with infantile spasms may have a subtle area of the brain which is abnormal, which is difficult to see on MRI scans. Some physicians will order other kinds of brain scans, such as a PET scan (positron emision tomography), in order to look for these kinds of abnormalities. This is important, because some infants benefit from epilepsy surgery to remove the abnormal area of brain.
Dr. Zachary Grinspan, MD
The Epilepsy Foundation of Metropolitan New York is excited to announce the first ever Epilepsy NYC Studio E Art Therapy for Teens!
Made possible through the generous support of Lundbeck, Studio E offers a unique way for people with epilepsy to socialize with others and open up honestly about daily challenges in a trusting, creative environment. Art therapy promotes self-expression and builds confidence. Recent studies have shown that Studio E improves quality of life and
After the great success of the Annual Studio E Program hosted by EFMNY and supported by well-received public exhibitions, Art Therapist Melissa Diaz joins us once again to provide an 8-session group program, in the same open studio model, but now tailored specifically for teenagers with epilepsy.
WHO: Teens ages 15-19
WHEN: Tuesdays after school beginning in late October 2015
WHERE: Mount Sinai Beth Israel’s PACC at Union Square
To enroll or learn more please contact Katie Lorenzo at email@example.com or call us at 212-677- 8550.
The program is offered at no cost to participants. You must be 15-19 years old. Seating is limited and a phone interview with the art therapist is required.